Alert archive / Texas / Red Flag Warnings in 2022

Red Flag Warning 12, NWS Midland/Odessa, TX

March 16, 202218 counties in Texas

NWS Midland/Odessa, TX issued this red flag warning at Mar 16, 2022, 2:12 PM CDT for 18 counties in Texas. It took effect at Mar 17, 2022, 12:00 PM CDT. It was in force for 8 hr. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 16, 2022, 2:12 PM CDT (19:12 UTC)
In effect from
Mar 17, 2022, 12:00 PM CDT
Expired
Mar 17, 2022, 8:00 PM CDT
In force
8 hr
Issued by
NWS Midland/Odessa, TX

Counties Brewster County, TX, Crane County, TX, Culberson County, TX, Ector County, TX, Glasscock County, TX, Jeff Davis County, TX, Loving County, TX, Midland County, TX, Mitchell County, TX, Pecos County, TX, Presidio County, TX, Reagan County, TX, Reeves County, TX, Scurry County, TX, Terrell County, TX, Upton County, TX, Ward County, TX, Winkler County, TX

The radar

The Midland/Odessa radar (KMAF), 81 km from the middle of the area, began a volume at 19:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 17, 12:38 PM CDTNON-TSTM WND GST 569 E Kent, TX
Mar 17, 1:46 PM CDTNON-TSTM WND GST 585 Sw Saint Lawrence, TX
Mar 17, 3:00 PM CDTNON-TSTM WND GST 56Pine Springs, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 7.2 hours before the alert went out and 283 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2022-03-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2022-03-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 97 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2782 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
97 m²/s²
0-3 km storm-relative helicity
214 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

470 
WWUS84 KMAF 161912
RFWMAF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Midland/Odessa TX
212 PM CDT Wed Mar 16 2022

...RED FLAG WARNING IS IN EFFECT THURSDAY AFTERNOON AND EVENING 
FOR RELATIVE HUMIDITY OF 15 PERCENT OR LESS, 20 FT WINDS OF 25 
MPH OR MORE, AND VERY HIGH TO EXTREME FIRE DANGER FOR THE CENTRAL 
AND SOUTHERN PERMIAN BASIN, AS WELL AS SOUTHWEST TEXAS...

TXZ059>063-067>070-075-082-272>282-170715-
/O.UPG.KMAF.FW.A.0012.220317T1700Z-220318T0100Z/
/O.NEW.KMAF.FW.W.0012.220317T1700Z-220318T0100Z/
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Pecos-Terrell-Van Horn and Highway 54 Corridor-
Eastern Culberson County-Reeves County Plains-Chinati Mountains-
Marfa Plateau-Davis Mountains-Davis Mountains Foothills-
Central Brewster County-Chisos Basin-Presidio Valley-
Lower Brewster County-
212 PM CDT Wed Mar 16 2022

...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM CDT THURSDAY IN
THE CENTRAL AND SOUTHERN PERMIAN BASIN, AS WELL AS SOUTHWEST TEXAS...

* AFFECTED AREA...Loving, Winkler, Ector, Midland, Glasscock, 
  Ward, Crane, Upton, Reagan, Pecos, Terrell, Van Horn and 
  Highway 54 Corridor, Eastern Culberson County, Reeves County 
  Plains, Chinati Mountains, Marfa Plateau, Davis Mountains, 
  Davis Mountains Foothills, Central Brewster County, Chisos 
  Basin, Presidio Valley and Lower Brewster County.

* TIMING...Thursday afternoon and evening.

* WINDS...West 25 to 35 mph with gusts up to 50 mph.

* RELATIVE HUMIDITY...Between 6 and 15 percent.

* RFTI...7 or critical to extreme.

* IMPACTS...Any fires that start may quickly spread. Outdoor
  burning is discouraged.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now or will shortly. A combination of strong
winds, low relative humidity and warm temperatures will increase
potential for fire growth.

&&

$$
3 follow-up statements
836 
WWUS84 KMAF 170136
RFWMAF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Midland/Odessa TX
836 PM CDT Wed Mar 16 2022

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 8 PM CDT
THURSDAY FOR RELATIVE HUMIDITY OF 15% OR LESS, 20 FT WINDS OF 20
MPH OR MORE, AND VERY HIGH TO EXTREME FIRE DANGER FOR MOST OF WEST
TEXAS...

TXZ059>063-067>070-075-082-272>282-180100-
/O.CON.KMAF.FW.W.0012.220317T1700Z-220318T0100Z/
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Pecos-Terrell-Van Horn and Highway 54 Corridor-
Eastern Culberson County-Reeves County Plains-Chinati Mountains-
Marfa Plateau-Davis Mountains-Davis Mountains Foothills-
Central Brewster County-Chisos Basin-Presidio Valley-
Lower Brewster County-
836 PM CDT Wed Mar 16 2022

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 8 PM CDT 
THURSDAY FOR RELATIVE HUMIDITY OF 15% OR LESS, 20 FT WINDS OF 20
MPH OR MORE, AND VERY HIGH TO EXTREME FIRE DANGER...

* AFFECTED AREA...Loving, Winkler, Ector, Midland, Glasscock, 
  Ward, Crane, Upton, Reagan, Pecos, Terrell, Van Horn and 
  Highway 54 Corridor, Eastern Culberson County, Reeves County 
  Plains, Chinati Mountains, Marfa Plateau, Davis Mountains, 
  Davis Mountains Foothills, Central Brewster County, Chisos 
  Basin, Presidio Valley and Lower Brewster County.

* TIMING...From noon to 8 PM CDT Thursday.

* WINDS...West 25 to 35 mph with gusts up to 45 mph.

* RELATIVE HUMIDITY...As low as 9 percent.

* RFTI...6 or critical.

* IMPACTS...Any fires that start may quickly spread. Outdoor 
  burning is discouraged.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now or will shortly. A combination of strong
winds, low relative humidity and warm temperatures will increase
potential for fire growth.

&&

$$

44
464 
WWUS84 KMAF 170650
RFWMAF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Midland/Odessa TX
150 AM CDT Thu Mar 17 2022

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 8 PM CDT
THURSDAY FOR RELATIVE HUMIDITY OF 15% OR LESS, 20 FT WINDS OF
20 MPH OR MORE, AND VERY HIGH TO EXTREME FIRE DANGER FOR MOST OF
WEST TEXAS...

TXZ048-053-180100-
/O.EXA.KMAF.FW.W.0012.220317T1700Z-220318T0100Z/
Scurry-Mitchell-
150 AM CDT Thu Mar 17 2022

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 8 PM CDT THIS
EVENING...

The National Weather Service in Midland/Odessa has issued a Red
Flag Warning, which is in effect from noon today to 8 PM CDT this
evening.

* AFFECTED AREA...Scurry and Mitchell.

* TIMING...From noon to 8 PM CDT Thursday.

* WINDS...West 25 to 35 mph with gusts up to 45 mph.

* RELATIVE HUMIDITY...As low as 14 percent.

* RFTI...4 or near critical.

* IMPACTS...Any fires that start may quickly spread. Outdoor 
  burning is discouraged.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now or will shortly. A combination of strong
winds, low relative humidity and warm temperatures will increase
potential for fire growth.

&&

$$

TXZ059>063-067>070-075-082-272>282-180100-
/O.CON.KMAF.FW.W.0012.220317T1700Z-220318T0100Z/
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Pecos-Terrell-Van Horn and Highway 54 Corridor-
Eastern Culberson County-Reeves County Plains-Chinati Mountains-
Marfa Plateau-Davis Mountains-Davis Mountains Foothills-
Central Brewster County-Chisos Basin-Presidio Valley-
Lower Brewster County-
150 AM CDT Thu Mar 17 2022

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 8 PM CDT
THIS EVENING...

* AFFECTED AREA...Loving, Winkler, Ector, Midland, Glasscock, 
  Ward, Crane, Upton, Reagan, Pecos, Terrell, Van Horn and 
  Highway 54 Corridor, Eastern Culberson County, Reeves County 
  Plains, Chinati Mountains, Marfa Plateau, Davis Mountains, 
  Davis Mountains Foothills, Central Brewster County, Chisos 
  Basin, Presidio Valley and Lower Brewster County.

* TIMING...From noon to 8 PM CDT Thursday.

* WINDS...West 30 to 40 mph with gusts up to 55 mph.

* RELATIVE HUMIDITY...As low as 8 percent.

* RFTI...6 or critical.

* IMPACTS...Any fires that start may quickly spread. Outdoor 
  burning is discouraged.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now or will shortly. A combination of strong
winds, low relative humidity and warm temperatures will increase
potential for fire growth.

&&

$$
111 
WWUS84 KMAF 171907
RFWMAF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Midland/Odessa TX
207 PM CDT Thu Mar 17 2022

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 8 PM CDT
THURSDAY FOR RELATIVE HUMIDITY OF 15% OR LESS, 20 FT WINDS OF
20 MPH OR MORE, AND VERY HIGH TO EXTREME FIRE DANGER FOR MOST OF
WEST TEXAS...

TXZ048-053-059>063-067>070-075-082-272>282-180100-
/O.CON.KMAF.FW.W.0012.000000T0000Z-220318T0100Z/
Scurry-Mitchell-Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-
Upton-Reagan-Pecos-Terrell-Van Horn and Highway 54 Corridor-
Eastern Culberson County-Reeves County Plains-Chinati Mountains-
Marfa Plateau-Davis Mountains-Davis Mountains Foothills-
Central Brewster County-Chisos Basin-Presidio Valley-
Lower Brewster County-
207 PM CDT Thu Mar 17 2022

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS
EVENING...

* AFFECTED AREA...Scurry, Mitchell, Loving, Winkler, Ector, 
  Midland, Glasscock, Ward, Crane, Upton, Reagan, Pecos, 
  Terrell, Van Horn and Highway 54 Corridor, Eastern Culberson 
  County, Reeves County Plains, Chinati Mountains, Marfa 
  Plateau, Davis Mountains, Davis Mountains Foothills, Central 
  Brewster County, Chisos Basin, Presidio Valley and Lower 
  Brewster County.

* TIMING...From noon to 8 PM CDT Thursday.

* WINDS...West 30 to 40 mph with gusts up to 55 mph.

* RELATIVE HUMIDITY...As low as 9 percent.

* RFTI...6 or critical.

* IMPACTS...Any fires that start may quickly spread. Outdoor 
  burning is discouraged.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now or will shortly. A combination of strong
winds, low relative humidity and warm temperatures will increase
potential for fire growth.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this red flag warning went out at Mar 16, 12:36 PM CDT, 1 hour 36 minutes earlier.

Area forecast discussion, Mar 16, 12:36 PM CDT, 1 hour 36 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1236 PM CDT Wed Mar 16 2022

...New AVIATION...

.AVIATION...
(18Z TAFS)
Issued at 1235 PM CDT Wed Mar 16 2022

VFR conditions expected for the next 24 hours. Winds will be out of
the south and west this afternoon with gusts possible at CNM, HOB, &
MAF. Gusts relax overnight before elevated winds and strong gusts
out of the west begin tomorrow around 15z.

&&

.SHORT TERM...
(Today through Thursday afternoon)
Issued at 230 AM CDT Wed Mar 16 2022

Southerly winds at the surface and westerly winds aloft will advect
warmer temperatures into the area today. Highs today will be well
above normal though still short of any records. An upper level
trough over the western states will reach the Rocky Mountains early
Thursday morning. The jet stream rounding the base of the trough
will be favorably positioned to cause strong winds in the Guadalupe
Mountains, and potentially farther south into the higher elevations
of the Davis Mountains with windy conditions expected in the
adjacent lower elevations later in the day on Thursday. The trough
will push a Pacific cold front into West Texas and a northwesterly
wind shift will bring temperatures back down closer to normal.
Moisture will be lacking with this system so no precipitation is
expected with the possible exception of far northern Lea County and
the Guadalupe Mountains which will experience the strongest lift in
our CWA.

&&

.LONG TERM...
(Thursday night through Tuesday)
Issued at 230 AM CDT Wed Mar 16 2022

A cold front will sweep through the region on Thursday evening
providing a cooler airmass in time for Friday with lows running
5-10 degrees below normal for much of the forecast area. Highs on
Friday will only reach the 60s for most, but lighter winds and
full sun will make for a pretty solid March day. A transient ridge
pattern will develop overhead for the weekend with temps marching
back to near and above normal for both Sat/Sun. Increasing
southwest flow ahead of the next major disturbance will allow for
a down-sloping component on Sunday with a major bump in temps for
the Pecos River Valley on west as the thermal ridge aligns N-S
through E NM down into SW TX. Look for 80-85 degree readings for
the above areas on Sunday as a result with 70s elsewhere. Long
range guidance is keying on the Monday time frame for a more
potent weather system to affect the southern plains as a strong
closed 500mb reflection cuts north with a developing surface low
in lee of the Rockies. This is a classic Springtime system with
the current forecasted evolution. A sharpening dryline is likely,
but the placement and overall timing of features is still
something that'll need a few more days to address finer details.
Expect more wind and an eventual cold front in the Mon/Tue time
frame next week. That's likely more of the slam dunk for now. More
details on potential storms and/or fire weather concerns will
likely come in later periods (Friday and beyond).

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               51  72  35  64 /   0   0   0   0
Carlsbad                 47  65  31  62 /   0  10   0   0
Dryden                   48  80  42  69 /   0   0   0   0
Fort Stockton            53  72  36  64 /   0   0   0   0
Guadalupe Pass           46  58  32  56 /   0  10   0   0
Hobbs                    44  62  29  61 /   0  10   0   0
Marfa                    38  66  24  64 /   0   0   0   0
Midland Intl Airport     49  71  35  64 /   0   0   0   0
Odessa                   50  70  36  64 /   0   0   0   0
Wink                     44  69  33  65 /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...Fire Weather Watch from Thursday afternoon through Thursday
     evening for Central Brewster County-Chinati Mountains-
     Chisos Basin-Crane-Davis Mountains-Davis Mountains
     Foothills-Eastern Culberson County-Ector-Glasscock-Loving-
     Lower Brewster County-Marfa Plateau-Midland-Pecos-Presidio
     Valley-Reagan-Reeves County Plains-Terrell-Upton-Van Horn
     and Highway 54 Corridor-Ward-Winkler.

     High Wind Watch from Thursday afternoon through Thursday evening
     for Guadalupe Mountains Above 7000 Feet-Guadalupe and
     Delaware Mountains.

NM...High Wind Watch from Thursday morning through Thursday evening
     for Guadalupe Mountains of Eddy County.

&&

SHORT TERM...10
LONG TERM....87
AVIATION...16
Hazardous weather outlook, Mar 16, 1:44 PM CDT, 28 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
144 PM CDT Wed Mar 16 2022

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-171845-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
144 PM CDT Wed Mar 16 2022 /1244 PM MDT Wed Mar 16 2022/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

Elevated fire weather conditions will continue into this evening
across portions of Southeast New Mexico, the Guadalupe Mountains, and
most of Culberson county.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

High winds are expected across the Guadalupe, Delaware, Davis, and
Chinati Mountains late Thursday morning through early Thursday
evening. A High Wind Warning is in effect. A Wind Advisory is in
effect for the rest of Southeast New Mexico and West Texas.

Critical to extreme fire weather conditions are expected late
Thursday morning through early Thursday evening across the southern
Permian Basin, Trans Pecos, and locations south to the Rio Grande. A
Red Flag Warning is in effect.

Patchy blowing dust will be possible across portions of Southeast New
Mexico and the Permian Basin Thursday.

Elevated to critical fire weather conditions may return to portions
of the region Sunday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 16, 1:58 PM CDTHigh Wind WarningMAFBrewster, Culberson, Jeff Davis, Presidio31 hr
Mar 16, 1:58 PM CDTWind AdvisoryMAFAndrews, Borden, Brewster, Crane, Culberson, Dawson and 18 more31 hr

Nearby

Red Flag Warnings in Texas, 2022Every red flag warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.